Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Great Falls, MT

August 13, 201518 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 13, 2015, 2:27 PM MDT for 18 counties in Montana. It took effect at Aug 14, 2015, 12:00 PM MDT. It was in force for 33 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2015, 2:27 PM MDT (20:27 UTC)
In effect from
Aug 14, 2015, 12:00 PM MDT
Expired
Aug 15, 2015, 9:00 PM MDT
In force
33 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 12:46 PM MDTTSTM WND GST 717 Ene Denton, MT47.38
Aug 14, 3:18 PM MDTTSTM WND GST 50Fort Belknap, MTPER RADAR... GUST LIKELY FROM COLLAPSING THUNDERSTORM.
Aug 14, 5:30 PM MDTTSTM WND GST 533 Ene Helena, MT
Aug 14, 6:34 PM MDTNON-TSTM WND GST 555 Wsw Great Falls, MT
Aug 14, 6:50 PM MDTTSTM WND GST 605 N Great Falls, MTESTIMATED GUSTS UP TO 60 MPH ROCKING CAR
Aug 14, 6:50 PM MDTNON-TSTM WND GST 56Malmstrom Afb, MT
Aug 14, 6:57 PM MDTTSTM WND GST 666 Nne Great Falls, MT66 MPH WIND GUST ABOUT 6 MILES NORTHEAST OF GREAT FALLS
Aug 14, 7:21 PM MDTTSTM WND GST 531 N Galata, MT53 MPH WIND GUST NEAR GALATA SCHOOL.
Aug 14, 7:30 PM MDTTSTM WND GST 677 Nw Devon, MT67 MPH WIND GUST AT CROOKED COULEE MESONET SITE.
Aug 14, 7:53 PM MDTTSTM WND GST 6613 Sw Rudyard, MT66 MPH WIND GUST.
Aug 14, 8:00 PM MDTTSTM WND GST 632 E Inverness, MT63 MPH WIND GUST AT THE DOT SENSOR NEAR INVERNESSS.
Aug 14, 8:03 PM MDTTSTM WND GST 52Rudyard, MT52 MPH WIND GUST.
Aug 14, 8:12 PM MDTTSTM WND GST 53Rudyard, MT53 MPH WIND GUST NEAR RUDYARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS85 KTFX 132027
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
227 PM MDT THU AUG 13 2015

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY..

.SCATTERED WET AND DRY THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY
CAUSE FREQUENT LIGHTNING STRIKES AND STRONG ERRATIC WIND GUSTS.
GUSTY SOUTHERLY WINDS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT WITH A STRONG SHIFT TO STRONG AND GUSTY WESTERLY WINDS
BEHIND THE FRONT. THIS COMBINATION WILL INCREASE THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS AND NEW FIRE STARTS.

MTZ112>118-141000-
/O.UPG.KTFX.FW.A.0002.150814T1800Z-150815T1200Z/
/O.NEW.KTFX.FW.W.0007.150814T1800Z-150815T1200Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
227 PM MDT THU AUG 13 2015

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY FOR LOW RELATIVE HUMIDITY...GUSTY SHIFTING WINDS WITH A
FRONTAL PASSAGE...AND SCATTERED WET AND DRY THUNDERSTORMS..

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 112 THROUGH 118.

* WIND...SOUTHERLY WIND 10 TO 20 MPH WITH GUSTS TO 30 MPH FRIDAY 
  AFTERNOON...SHIFTING TO WESTERLY AT 25 TO 35 MPH WITH GUSTS TO 
  45 MPH FRIDAY NIGHT. 

* HUMIDITY...15 TO 20 PERCENT FRIDAY AFTERNOON WITH SLOW 
  OVERNIGHT RECOVERY.

* THUNDERSTORMS...SCATTERED WET AND DRY THUNDERSTORMS WITH
  FREQUENT LIGHTNING AND ERRATIC WIND GUSTS AS HIGH AS 60 MPH
  POSSIBLE.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE 
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
7 follow-up statements
264 
WWUS85 KTFX 140336
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
936 PM MDT THU AUG 13 2015

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 6 AM MDT
SATURDAY..

.SCATTERED WET AND DRY THUNDERSTORMS FRIDAY AND FRIDAY EVENING
MAY CAUSE FREQUENT LIGHTNING STRIKES AND STRONG ERRATIC WIND
GUSTS. GUSTY SOUTHERLY WINDS WILL DEVELOP AHEAD OF AN APPROACHING
COLD FRONT WITH A STRONG SHIFT TO STRONG AND GUSTY WESTERLY WINDS
BEHIND THE FRONT. THIS COMBINATION WILL INCREASE THE POTENTIAL
FOR CRITICAL FIRE WEATHER CONDITIONS AND NEW FIRE STARTS.

MTZ112>118-141200-
/O.CON.KTFX.FW.W.0007.150814T1800Z-150815T1200Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
936 PM MDT THU AUG 13 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO 6 AM
MDT SATURDAY FOR LOW RELATIVE HUMIDITY...GUSTY SHIFTING WINDS WITH A
FRONTAL PASSAGE...AND SCATTERED WET AND DRY THUNDERSTORMS FOR
FIRE WEATHER ZONES 112... 113...114...115...116...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. 

* WIND...SOUTHERLY WIND 10 TO 20 MPH WITH GUSTS TO 30 MPH 
  FRIDAY AFTERNOON...SHIFTING TO WESTERLY AT 25 TO 35 MPH WITH 
  GUSTS TO 45 MPH FRIDAY NIGHT.

* HUMIDITY...15 TO 20 PERCENT FRIDAY AFTERNOON WITH SLOW 
  OVERNIGHT RECOVERY.

* THUNDERSTORMS...SCATTERED WET AND DRY THUNDERSTORMS WITH 
  FREQUENT LIGHTNING AND ERRATIC WIND GUSTS AS HIGH AS 60 MPH 
  POSSIBLE.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
832 
WWUS85 KTFX 140954
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
354 AM MDT FRI AUG 14 2015

MTZ112>118-142200-
/O.CON.KTFX.FW.W.0007.150814T1800Z-150815T1200Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
354 AM MDT FRI AUG 14 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM MDT
SATURDAY FOR LOW HUMIDITIES THUNDERSTORMS AND STRONG WINDS FOR
FIRE WEATHER ZONES 112...113... 114...115...116...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. 

* WIND...SOUTHERLY WIND 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS
  AFTERNOON...SHIFTING TO WESTERLY AT 25 TO 35 MPH WITH GUSTS TO
  50 MPH AFTER MIDNIGHT.

* HUMIDITY...10 TO 15 PERCENT THIS AFTERNOON WITH SLOW OVERNIGHT
  RECOVERY.

* THUNDERSTORMS...SCATTERED WET AND DRY THUNDERSTORMS WITH 
  FREQUENT LIGHTNING AND ERRATIC WIND GUSTS AS HIGH AS 60 MPH 
  POSSIBLE.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL LIKELY
  SPREAD RAPIDLY AND BE DIFFICULT TO CONTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
792 
WWUS85 KTFX 141611
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1011 AM MDT FRI AUG 14 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY...

MTZ112>118-150400-
/O.EXT.KTFX.FW.W.0007.150814T1800Z-150816T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1011 AM MDT FRI AUG 14 2015

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SATURDAY FOR LOW
HUMIDITIES THUNDERSTORMS AND STRONG WINDS FOR FIRE WEATHER ZONES
112 THRO0UGH 118...

* AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115...116...
  117 AND 118.

* WIND...SOUTHERLY WIND 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS
  AFTERNOON...SHIFTING TO WESTERLY AT 25 TO 35 MPH WITH GUSTS TO
  50 MPH AFTER MIDNIGHT. WINDY CONDITIONS WILL CONTINUE INTO
  SATURDAY EVENING.

* HUMIDITY...10 TO 15 PERCENT THIS AFTERNOON WITH SLOW OVERNIGHT
  RECOVERY. 15 TO 25 PERCENT ON SATURDAY.

* THUNDERSTORMS...SCATTERED WET AND DRY THUNDERSTORMS WITH 
  FREQUENT LIGHTNING AND ERRATIC WIND GUSTS AS HIGH AS 60 MPH 
  POSSIBLE.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY AND BE DIFFICULT TO CONTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING EXTENSION.

&&

$$
191 
WWUS85 KTFX 150333
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 PM MDT FRI AUG 14 2015

MTZ112>118-151200-
/O.CON.KTFX.FW.W.0007.000000T0000Z-150816T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
933 PM MDT FRI AUG 14 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY FOR
LOW HUMIDITIES THUNDERSTORMS AND STRONG WINDS FOR FIRE WEATHER
ZONES 112 THRO0UGH 118...

* AFFECTED AREA...FIRE WEATHER ZONES 112...113...114...115... 
  116... 117 AND 118. 

* WIND...WEST WINDS 15 TO 30 MPH...WITH GUSTS NEAR 40 MPH.

* HUMIDITY...HUMIDITIES FALLING TO NEAR 20 PERCENT ON SATURDAY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS...WITH ERRATIC
  GUSTS NEAR 55 MPH.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY AND BE DIFFICULT TO CONTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING EXTENSION.

&&

$$
500 
WWUS85 KTFX 150943
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 AM MDT SAT AUG 15 2015

MTZ112>118-152200-
/O.CON.KTFX.FW.W.0007.000000T0000Z-150816T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
343 AM MDT SAT AUG 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
112...113...114... 115...116...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. 

* WIND...WEST WINDS 15 TO 30 MPH...WITH GUSTS NEAR 40 MPH.

* HUMIDITY...HUMIDITIES FALLING TO NEAR 20 PERCENT THIS
  AFTERNOON.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS THIS MORNING.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY AND BE DIFFICULT TO CONTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING EXTENSION.

&&

$$
344 
WWUS85 KTFX 152138
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT SAT AUG 15 2015

MTZ112>118-160300-
/O.CON.KTFX.FW.W.0007.000000T0000Z-150816T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
338 PM MDT SAT AUG 15 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112...
113...114... 115...116...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONE 112. FIRE WEATHER ZONE 113. 
  FIRE WEATHER ZONE 114. FIRE WEATHER ZONE 115. FIRE WEATHER 
  ZONE 116. FIRE WEATHER ZONE 117. FIRE WEATHER ZONE 118. 

* WIND...WEST WINDS 15 TO 30 MPH...WITH GUSTS NEAR 40 MPH.

* HUMIDITY...HUMIDITIES NEAR 20 PERCENT.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS THIS MORNING.

* IMPACTS...ANY EXISTING FIRES OR FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY AND BE DIFFICULT TO CONTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
640 
WWUS85 KTFX 160250
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT SAT AUG 15 2015

MTZ112>118-160400-
/O.EXP.KTFX.FW.W.0007.000000T0000Z-150816T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
HILL AND BLAINE COUNTIES-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
850 PM MDT SAT AUG 15 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS WIND LOW HUMIDITIES FOR FIRE WEATHER ZONES
112...113...114...115... 116...117 AND 118...

CONDITIONS ARE SLOWLY IMPROVING OVER THE REGION...AS HUMIDITIES
INCREASE AND WINDS BEGIN TO DIMINISH IN INTENSITY THIS EVENING.
THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 13, 11:55 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 13, 11:55 AM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1155 AM MDT THU AUG 13 2015

AVIATION SECTION UPDATED.

.UPDATE...INCREASED CLOUD COVER AND ADDED SMOKE TO THE GRIDS TO
ACCOUNT FOR SMOKE FROM PACIFIC NORTHWEST WILDFIRES PASSING OVER
NORTH-CENTRAL MT. ALSO INCREASED WINDS ACROSS NORTH-CENTRAL MT FOR
THE REST OF TODAY THROUGH FRIDAY PER LATEST OBS AND CONSIDERING THE
EVENTUAL COLD FRONTAL PASSAGE LATER TOMORROW. OTHERWISE, THE REST OF
THE FORECAST LOOKS GOOD. STILL EXPECT A FEW THUNDERSTORMS TO DEVELOP
OVER HIGHER TERRAIN THIS LATE AFTERNOON/EARLY EVENING, ESPECIALLY
OVER SOUTHWEST MT. MPJ/JASZKA

AVIATION SECTION UPDATED

...INCREASED RISK OF CRITICAL FIRE WEATHER CONDITIONS FRIDAY AND
FRIDAY NIGHT...
...STRONG WINDS POSSIBLE ALONG THE ROCKY MOUNTAIN FRONT FRIDAY
NIGHT INTO SATURDAY MORNING...

.DISCUSSION...

TODAY THROUGH SATURDAY...ONE MORE RELATIVELY QUIET DAY WILL GIVE
WAY TO A MORE ACTIVE FRIDAY AND SATURDAY. HIGH PRESSURE ALOFT
WILL KEEP THE AREA HOT AND DRY INTO FRIDAY. TEMPERATURES WILL
WARM INTO THE 90S FOR MOST OF THE AREA. SOME LOCATIONS ACROSS
NORTH CENTRAL MONTANA WILL APPROACH RECORD HIGHS, AND A FEW MAY
EVEN REACH 100 DEGREES. A FEW STORMS MAY ALSO DEVELOP OVER THE
MOUNTAIN AREAS THIS AFTERNOON AND EVENING AND PRODUCE GUSTY WINDS.
SMOKE FROM THE THOMPSON AND REYNOLDS CREEK FIRES WILL ALSO LINGER
OVER THE NORTHERN ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS THROUGH
THE DAY ON FRIDAY. FORECAST MODELS HAVE CONTINUED TO SLOW THE
PROGRESSION OF A WEATHER SYSTEM INTO THE PACIFIC NORTHWEST.
REGARDLESS, A MOIST AND UNSTABLE DIFFLUENT SOUTHWESTERLY FLOW
ALOFT AHEAD OF THIS SYSTEM WILL BRING A GOOD CHANCE OF A MIX OF WET
AND DRY THUNDERSTORMS TO THE AREA ON FRIDAY. A JET MAX IN THIS FLOW
MAY CAUSE SOME OF THESE STORMS TO BECOME QUITE STRONG WITH FREQUENT
LIGHTNING AND STRONG ERRATIC WIND GUSTS TO NEAR 50 MPH AT TIMES.
PRECIPITABLE WATER VALUES WILL EXCEED 1 INCH FOR MUCH OF THE AREA,
MAKING BRIEF HEAVY RAIN AND SMALL HAIL ALSO POSSIBLE. SOUTHERLY
WINDS WILL ALSO INCREASE ON FRIDAY AHEAD OF AN APPROACHING PACIFIC
COLD FRONT. FRONTAL PASSAGE FRIDAY NIGHT WILL CAUSE WINDS TO SHIFT
MORE WESTERLY AND STRENGTHEN, ESPECIALLY ALONG THE ROCKY MOUNTAIN
FRONT. FORECAST MODELS INDICATE 700 MB WINDS THERE OF AROUND 60 MPH
WITH A STRONG SURFACE GRADIENT, MAKING HIGH WIND CRITERIA WIND
POSSIBLE THERE. HOWEVER, WITH THE RECENT UNCERTAINTY WITH THE MODEL
TIMING, WILL HOLD OFF ON A HIGH WIND WATCH FOR NOW. AS THE PACIFIC
SYSTEM EXITS THE AREA ON SATURDAY, THE WINDS AND SHOWERS/STORMS WILL
DIMINISH, COOLING TEMPERATURES MOSTLY INTO THE 70S IN ITS WAKE WITH
LESS DRY CONDITIONS.  COULSTON

SATURDAY NIGHT THROUGH THURSDAY. EXTENDED RANGE FORECAST MODELS
NOW IN BETTER AGREEMENT FOR THIS PERIOD THAN DISCUSSED YESTERDAY.
PERIOD BEGINS WITH A WEAK, QUICK-MOVING DISTURBANCE TRACKING ALONG
THE US/CAN BORDER DURING THE DAYTIME HOURS ON SUN. ISOLATED
SHOWERS AND A THUNDERSTORM OR TWO MAY DEVELOP ALONG THE HILINE SUN
AFTN, PERHAPS AS FAR SOUTH AS CHOUTEAU AND NORTHERN FERGUS
COUNTIES, WHILE REST OF REGION REMAINS DRY. THAT SYSTEM EXITS SUN
NIGHT, WITH WEAK RIDGING AND DRY CONDITIONS TO FOLLOW ON MON. BY
TUES MORNING, THE NEXT PACIFIC SHORTWAVE TROF COMES ASHORE IN
WA/OR. BOTH GFS AND ECMWF MODELS BRING THE LOW PRESSURE CENTER
TOWARD MT ON TUES WITH THE GFS TAKING IT ON SOMEWHAT MORE DIRECT
AND QUICKER PATH. PLUMES OF MOISTURE IN THE SOUTHWEST FLOW ALOFT
AHEAD OF THE TROF AXIS WILL GENERATE SCATTERED THUNDERSTORMS
MAINLY OVER THE ROCKY MTN FRONT AND CENTRAL MT TUES AFTN/EVE. THE
GFS MODEL TAKES THE TROF INTO EASTERN WY BY MIDDAY WED WITH DRY
CONDITIONS FOR WED-THURS. MEANWHILE, THE ECMWF HAS THE TROF AXIS
ONLY JUST EAST OF THE CONTINENTAL DIVIDE WITH PRECIPITATION
CONTINUING ALONG/EAST OF A DILLON-LEWISTOWN-GLASGOW LINE INTO WED
AFTN AND A SECONDARY TROF SWEEPING ACROSS THE HILINE/CENTRAL MT
COUNTIES WITH ANOTHER ROUND OF SHOWERS THRU MIDDAY THURS. GIVEN
THAT THE GFS SOLUTION HAS SHOWN BETTER RUN-TO-RUN CONSISTENCY,
CURRENT FORECAST FAVORS ITS GENERALLY DRIER CONDITIONS. EXCEPT FOR
A WARMUP INTO THE LOW-MID 80S ON MON AHEAD OF THE PACIFIC TROF,
HIGH TEMPS EACH DAY WILL BE A BIT COOLER THAN NORMAL, REACHING
ONLY THE LOW-MID 70S ON SUN AND TUES AND MID-UPPER 70S ON WED AND
THURS. WARANAUSKAS

&&

.AVIATION...

UPDATED 1755Z. VFR CONDITIONS PREVAIL THROUGH THE PERIOD WITH MOSTLY
CLOUD FREE SKIES. VISIBLE SATELLITE REVEALS ELEVATED LAYERS OF SMOKE
CROSSING THE STATE. SMOKE FROM THE REYNOLDS FIRE IN GLACIER NP MAY
CAUSE VISIBILITY REDUCTIONS AT KCTB THIS AFTERNOON WITH MOUNTAIN
OBSCURATION POSSIBLE. TEMPERATURES NEAR 100 DEGREES WILL INCREASE
DENSITY ALTITUDES. SOUTHWESTERLY FLOW ALOFT STRENGTHENS TODAY. A
DEEPLY MIXED SURFACE LAYER WILL ADD GUSTY WINDS THIS AFTERNOOON AT
KHVR/KGTF. MOISTURE MOVING NORTH FROM IDAHO REACHES SOUTHWEST MT
LATE THIS AFTN GIVING CHANCE FOR ISOLATED -TSRA AROUND
KBZN/KDLN/KWYS. NUTTER

&&

.FIRE WEATHER...

TODAY...HOT AND DRY CONDITIONS WILL CONTINUE TODAY, AS HUMIDITY
VALUES FALL INTO THE 10 TO 20 PERCENT RANGE. A FEW STORMS MAY
DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND EVENING, BUT THEY
SHOULD BE FAIRLY WEAK WITH ONLY ERRATIC WIND GUSTS POSSIBLE.

FRIDAY AND FRIDAY NIGHT...DRY CONDITIONS WILL CONTINUE INTO FRIDAY
WITH WIDESPREAD 15 TO 20 PERCENT AFTERNOON HUMIDITY. SCATTERED
WET AND DRY THUNDERSTORMS WILL ALSO DEVELOP DURING THIS TIME. SOME
STORMS MAY BECOME STRONG WITH FREQUENT LIGHTNING AND STRONG
ERRATIC WIND GUSTS POSSIBLY UP TO 50 MPH. THIS WILL INCREASE THE
THREAT OF NEW FIRE STARTS AND THE SPREAD OF NEW AND EXISTING
FIRES. ALSO, SOUTHERLY WINDS WILL INCREASE AHEAD OF A PACIFIC COLD
FRONT, COMBINING WITH THE DRY CONDITIONS TO POTENTIALLY CREATE
CRITICAL FIRE WEATHER CONDITIONS. HAVE THEREFORE ISSUED A FIRE
WEATHER WATCH FOR FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. STORMS
WILL PERSIST INTO FRIDAY NIGHT, AND THE COLD FRONT WILL SHIFT
WINDS MORE WESTERLY AND INCREASE THEM QUITE A BIT.

SATURDAY THROUGH SUNDAY...SHOWERS, STORMS AND WINDS WILL DECREASE
ON SATURDAY AS THE SYSTEM EXITS THE AREA. THIS WILL LEAVE THE AREA
COOLER AND NOT NEARLY AS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  98  66  95  60 /  10  10  40  30
CTB  97  60  92  56 /  10  10  40  40
HLN  97  61  95  55 /  10  10  40  30
BZN  94  57  94  52 /  10  10  30  20
WEY  84  43  83  45 /  20  20  30  30
DLN  90  58  90  51 /  10  20  30  30
HVR 100  65 100  61 /  10  10  30  30
LWT  94  65  94  58 /  10  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT FOR MTZ112>118.

&&

WEATHER.GOV/GREATFALLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:32 PM MDTSpecial Weather StatementTFXGallatin28 min
Aug 12, 8:39 PM MDTSpecial Weather StatementTFXGallatin36 min
Aug 13, 3:46 AM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more11 hr
Aug 13, 2:32 PM MDTHigh Wind WatchTFX24 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.